Nebraska, 2005

Flood in Nebraska, May 12 to 16, 2005

May 12 to 16, 2005 · NWS OAX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 12, 8:50 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, May 12, 8:50 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
950 PM CDT THU MAY 12 2005

UPDATED TO CANCEL FLOOD WATCH AND TO DROP/LOWER POPS CENTRAL/NWRN
SECTIONS. FRONT/COLD POOL ASSOCD WITH EARLIER CONVECTION HAS PUSHED
THE STRONG STORMS/HEAVIER SHOWERS WELL SOUTH OF THE CWA AND THE LOW
LEVEL JET APPEARS IT WILL FOCUS THE ACTIVITY SOUTH THROUGH EAST OF
THE CWA TONIGHT.  THUS THREAT OF HEAVY RAIN HAS SUBSIDED.  WE ALSO
UPDATED TO INCLUDE AREAS OF FOG TNGT DUE TO INCREASED LOW LVL
MOISTURE DUE TO RECENT RAINS AND LIGHT WINDS EXPECTED.

CHERMOK

.PREV DISCUSSION...
250 PM CDT THU MAY 12 2005

STORMS CONTINUE TO FIRE ALONG OCCLUDED FRONT EXTENDING SWD FM LOW
PRESSURE CENTER IN CNTRL NEB. MEANWHILE...SFC WARM FRONT EXTENDS
SEWD FM CENTER OF LOW INTO EXTREME SERN NEB AND THEN INTO NERN KS.
WE EXPECT ACTIVITY TO MOVE EWD THRU SERN NEB WHERE DESTABILIZATION
CONTINUES IN THE SUNNY SKIES WITH 2000-2500J/KG AND AROUND 50KTS OF
BULK SHEAR. LOW LEVELS CONTINUE TO BE QUITE MOIST WITH MID TO UPPER
60S DEWPOINTS POOLING NEAR THE BOUNDARY (66F AT FNB). KOAX 18Z
SOUNDING INDICATED A 13C DEWPOINT AT 850MB WHICH 12Z ETA HAD A GOOD
HANDLE ON. WITH PLENTY OF MOISTURE AROUND AND ALSO SATURATED GROUNDS
FROM PREVIOUS RAINS...WL CONTINUE FLOOD WATCH FOR MUCH OF SOUTH AND
EASTERN CWA THROUGH FRIDAY MORNING. SOME RIVERS ACROSS THE FORECAST
AREA ARE ALREADY FORECAST TO BE NEAR FLOOD STAGE.

UPPER LEVEL DIVERGENCE REMAINS QUITE STRONG AS MUCH OF THE FORECAST
AREA RESIDES UNDER RIGHT ENTRANCE REGION OF UPPER LEVEL JET. THIS
ALONG WITH A PERSISTENT LOW LEVEL JET SHOULD HELP SUSTAIN SCATTERED
THUNDERSTORM ACTIVITY ACROSS SERN CWA TONIGHT AS SFC LOW CONTINUES
EAST.

ACTIVITY SHOULD CONTINUE INTO THE DAYTIME FRIDAY ACROSS THE
SOUTHEAST BEHIND THE SFC BOUNDARY AS LARGE SCALE VERTICAL MOTION
CONTINUES WITH AREA STILL UNDER RIGHT ENTRANCE REGION OF THE UPPER
LEVEL JET. ACTIVITY SHOULD SUBSIDE BY AFTERNOON HOURS AND HIGH
PRESSURE BEGINS TO BUILD IN FOR LATE IN THE DAY/EVENING.

QUIET WEEKEND IN STORE FOR THE WEEKEND AS HIGH PRESSURE SLIDES INTO
THE CENTRAL PLAINS. RETURN FLOW SETS UP BY SUNDAY AFTERNOON AND
UPPER LEVEL RIDGING MOVES IN FOR EARLY IN THE WORK WEEK. THIS SHOULD
ALLOW FOR A GOOD WARM UP INTO THE MID TO UPPER 70S ON MONDAY. WITH A
WEAK SHORTWAVE TOPPING THE RIDGE MONDAY AFTERNOON...COULD SEE A FEW
ISOLATED STORMS POP IF WE REACH CONVECTIVE TEMPS. WL LEAVE DRY FOR
NOW DUE TO SUCH AN ISOLATED POSSIBILITY...BUT MAY NEED TO BE ADDED
LATER.

LATEST MODELS HAVE SLOWED TUESDAYS FROPA DOWN SOMEWHAT...BUT WL
STILL COVER MUCH OF MONDAY NIGHT INTO TUESDAY WITH A CHANCE OF
TSTMS. OTHERWISE...WL CONT A DRY FORECAST FOR THE EXTENDED.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

CHERMOK/GRIFFIS
Hazardous weather outlook, May 12, 4:32 PM CST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
532 PM CDT THU MAY 12 2005

NEZ011-012-016-017-030>032-042-043-131100-
ANTELOPE-BOONE-CEDAR-COLFAX-KNOX-MADISON-PIERCE-PLATTE-STANTON-
532 PM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

SCATTERED THUNDERSTORMS MAY REDEVELOP AND CONTINUE THROUGH THE
OVERNIGHT HOURS AND INTO FRIDAY MORNING ACROSS THE OUTLOOK AREA.
HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY NIGHT THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR FRIDAY.

IAZ043-055-056-069-079-080-090-091-NEZ015-018-033-034-044-045-
050>053-065>068-078-088>093-131100-
BURT-BUTLER-CASS-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-
JEFFERSON-JOHNSON-LANCASTER-MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-
OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-
SAUNDERS-SEWARD-SHELBY IA-THURSTON-WASHINGTON-WAYNE-
532 PM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

A FLOOD WATCH REMAINS IN EFFECT UNTIL 9AM FRIDAY. VERY HEAVY
RAINFALL FROM PAST THUNDERSTORMS HAVE CAUSED SOILS TO SATURATE IN
MANY AREAS. ADDITIONAL PRECIPITATION WILL MOST LIKELY AGGRAVATE
THE SITUATION...AND POSSIBLY CAUSE FLOODING OVER PORTIONS OF THE
OUTLOOK AREA.

OTHERWISE...SCATTERED THUNDERSTORMS MAY REDEVELOP AND CONTINUE
THROUGH THE OVERNIGHT HOURS AND INTO FRIDAY MORNING. HOWEVER...NO
ORGANIZED SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY NIGHT THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR FRIDAY.

DEE

In the hours before

Special weather statement, May 12, 5:36 PM CST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
636 PM CDT THU MAY 12 2005

IAZ069-079-080-090-091-NEZ091-093-122350-
FREMONT IA-MILLS IA-MONTGOMERY IA-NEMAHA-PAGE IA-POTTAWATTAMIE IA-
RICHARDSON-
INCLUDING THE CITIES OF...AUBURN...CLARINDA...COUNCIL BLUFFS...
FALLS CITY...GLENWOOD...RED OAK...SIDNEY
636 PM CDT THU MAY 12 2005

...TORNADO WATCH 259 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST NEBRASKA
     RICHARDSON AND NEMAHA.

IN SOUTHWEST IOWA
      POTTAWATTAMIE...MILLS...MONTGOMERY...PAGE AND FREMONT.

SCHURR
Local storm report, May 12, 6:02 PM CST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
702 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             PANAMA                  40.60N 96.51W
05/12/2005  0.75 INCH        LANCASTER          NE   PUBLIC

0300 PM     HAIL             3 SE BENNET             40.65N 96.47W
05/12/2005  0.75 INCH        LANCASTER          NE   PUBLIC

0320 PM     HAIL             5 N DOUGLAS             40.66N 96.39W
05/12/2005  0.88 INCH        OTOE               NE   EMERGENCY MNGR

            1.5 INCHES RAIN IN 20 MINUTES.

0356 PM     TSTM WND GST     3 E SYRACUSE            40.66N 96.13W
05/12/2005  90 MPH           OTOE               NE   TRAINED SPOTTER

            POSSIBLE TORNADO,AWAITING CONFIRMATION.

0400 PM     TSTM WND DMG     3 E SYRACUSE            40.66N 96.13W
05/12/2005                   OTOE               NE   EMERGENCY MNGR

            SEVERAL OLDER TREES BROKEN.

0415 PM     TSTM WND DMG     3 E SYRACUSE            40.66N 96.13W
05/12/2005                   OTOE               NE   PUBLIC

            TREES SNAPPED OFF AT HWY 2 AND OTOE SPUR INTERSECTION.

0415 PM     TORNADO          3 E SYRACUSE            40.66N 96.13W
05/12/2005                   OTOE               NE   LAW ENFORCEMENT

0437 PM     FLOOD            DUNBAR                  40.67N 96.03W
05/12/2005                   OTOE               NE   EMERGENCY MNGR

            HWY 67 ROADWAY WASHED OUT 1/2 N OF DUNBAR, WITH DEBRIS IN
            THE ROAD. SEVERAL OTHER GRAVEL COUNTY ROADS WASHED OUT
            VICINITY OF OTOE AND DUNBAR.

&&

RCHERMOK
Local storm report, May 12, 6:35 PM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
735 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     FLASH FLOOD      3 NE HEPBURN            40.88N 94.98W
05/12/2005                   PAGE               IA   LAW ENFORCEMENT

            CAR WASHED OFF HIGHWAY 71 NEAR THE PAGE AND MONTGOMERY
            COUNTY LINE.

&&

RCHERMOK
Local storm report, May 12, 6:36 PM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
736 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             3 SE BENNET             40.65N 96.47W
05/12/2005  0.75 INCH        LANCASTER          NE   PUBLIC

0300 PM     HAIL             PANAMA                  40.60N 96.51W
05/12/2005  0.75 INCH        LANCASTER          NE   PUBLIC

0320 PM     HAIL             5 N DOUGLAS             40.66N 96.39W
05/12/2005  0.88 INCH        OTOE               NE   EMERGENCY MNGR

            1.5 INCHES RAIN IN 20 MINUTES.

0356 PM     TSTM WND GST     3 E SYRACUSE            40.66N 96.13W
05/12/2005  90 MPH           OTOE               NE   TRAINED SPOTTER

            POSSIBLE TORNADO,AWAITING CONFIRMATION.

0400 PM     TSTM WND DMG     3 E SYRACUSE            40.66N 96.13W
05/12/2005                   OTOE               NE   EMERGENCY MNGR

            SEVERAL OLDER TREES BROKEN.

0415 PM     TSTM WND DMG     3 E SYRACUSE            40.66N 96.13W
05/12/2005                   OTOE               NE   PUBLIC

            TREES SNAPPED OFF AT HWY 2 AND OTOE SPUR INTERSECTION.

0415 PM     TORNADO          3 E SYRACUSE            40.66N 96.13W
05/12/2005                   OTOE               NE   LAW ENFORCEMENT

0437 PM     FLOOD            DUNBAR                  40.67N 96.03W
05/12/2005                   OTOE               NE   EMERGENCY MNGR

            HWY 67 ROADWAY WASHED OUT 1/2 N OF DUNBAR, WITH DEBRIS IN
            THE ROAD. SEVERAL OTHER GRAVEL COUNTY ROADS WASHED OUT
            VICINITY OF OTOE AND DUNBAR.

0629 PM     FLASH FLOOD      3 NE HEPBURN            40.88N 94.98W
05/12/2005                   PAGE               IA   LAW ENFORCEMENT

            CAR WASHED OFF HIGHWAY 71 NEAR THE PAGE AND MONTGOMERY
            COUNTY LINE.

&&

RCHERMOK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Saline

When
May 12, 11:30 PM CST to May 16, 7:00 AM CST
Where
Saline forecast zone
Property damage
$3,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

Rainfall of at least 3 to 5 inches fell overnight leading into May 12th over the upper reaches of the Big Blue River. This caused both the West Fork of the Big Blue River and the Big Blue River to flood from around Dorchester through Crete. The West Fork near Dorchester hit 21 feet at 7am on 5/13/05. Flood stage is 15 feet. The Big Blue River reached 26.3 feet in Crete at 830 pm on 5/14/05, flood stage is 18 feet. The flooding affected mainly agricultural lands in Saline county, but some county roads were flooded and the flood waters even briefly crossed a few streets in Crete. Damage to roads was much less than across Seward county, with damage estimated at less than $2,500.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449774.